Focalin Suicide Warning Needed, FDA Experts Say
A committee of health experts have recommended that the ADHD drug Focalin carry a warning about the potential increased risk of suicide.
A number of adverse event reports have been submitted to the FDA over the past six years, indicating that a number of children given Focalin have experienced suicidal thoughts that could be linked to the Novartis drug.
Last week, an FDA advisory committee said that concerns over the risk of suicide from Focalin side effects probably merit a new warning.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
In 2009, one 7 year old boy hung himself after being put on a regimen of Focalin for treatment of attention-deficit/hyperactivity disorder (ADHD), but the incident has never been conclusively linked to the drug. However, there have been a number of reports of suicidal thoughts by children taking Focalin, who did not have such thoughts before taking the drug. This has led some experts on the advisory committee to call for a revised label warning.
The findings of the FDA’s advisory committees are not binding. However, the agency tends to strongly weigh the committees’ recommendations when considering any regulatory action.
FDA investigators indentified eight adverse event reports involving Focalin suicidal thoughts among children in a report sent to the Pediatric Advisory Committee before its January 30-31 hearing. In four of those cases, the suicidal thoughts stopped after they were taken off Focalin. In one case, the thoughts stopped even though Focalin treatment continued. There was no follow-up data on the remaining three adverse events.
Focalin (dexmethylphenidate) is a pill approved for the treatment of ADHD in patients ages six to 17 years old. It was approved by the FDA in 2001.
There have been three reports of child deaths linked to Focalin, but only one involved suicide. Other reported psychological side effects reported to the FDA’s adverse event reporting system included hallucinations, depression and violent thoughts, according to the FDA’s staff report.
CoriDecember 4, 2022 at 10:55 pm
My son was 11 and had been on Focalin for about a year before ending his life in may 2022. We had just increased his dose about a month prior. He was completely happy child before but his attention in school was all over the place had I known this drug would have been the reason my son ended his life or could even give him suicidal thoughts I would have chosen never to give it to him.
carolJanuary 13, 2019 at 2:37 pm
My son was on FOCALIN for 2 years. He died by suicide at the age of 14. We were never told that suicidal ideation was a possible side effect. Children do not always express their feelings and children do not connect a medication with dark feelings. Instead, they just think there is something wrong with themselves. Children should not be on mind-altering medications.
kathyJune 27, 2014 at 7:24 am
My child was prescribed Focalin in the sixth grade by her pediatrician due to teachers and school physiologists testing findings of ADD. She also has CP. This treatment prescribed and monitored by her pediatrician MD monthly. She was never referred to a Psychiatrist. As parents we were never advised it was necessary and were not aware of a need. This medication continued, with fluoxetine (prozac) [Show More]My child was prescribed Focalin in the sixth grade by her pediatrician due to teachers and school physiologists testing findings of ADD. She also has CP. This treatment prescribed and monitored by her pediatrician MD monthly. She was never referred to a Psychiatrist. As parents we were never advised it was necessary and were not aware of a need. This medication continued, with fluoxetine (prozac) as well. At age 20, she had a catastrophic event, which nearly ended her life. Her only goal in trying to end her life was to stop her obsessive thoughts. She had earlier attempts to harm herself in the prior 3 months leading up to this, but, they were not regarded as serious by physicians, therapists, teachers and were described as "behavioral". I now believe the use of Focalin, for the extended period resulted in her near death.
Michelle CApril 16, 2014 at 4:06 am
I have had suicidal thoughts, tendencies and attempts after starting this drug. ADHD medicine seems to always make me feel trapped like this. There is no warning label.
TaraJanuary 29, 2013 at 2:46 pm
I also would like to consult with an attorney regarding focalin. There was no warning regarding depression or suicidal ideation. After 9 mos. of being on this drug, my son who was 8 & 9 at the time became more and more depressed. He had never been depressed before. He completely changed and had to spend time at a hospital due to suicidal ideation. Our lives are completely changed due to his cr[Show More]I also would like to consult with an attorney regarding focalin. There was no warning regarding depression or suicidal ideation. After 9 mos. of being on this drug, my son who was 8 & 9 at the time became more and more depressed. He had never been depressed before. He completely changed and had to spend time at a hospital due to suicidal ideation. Our lives are completely changed due to his crippling depression. No antideppressants are working to get him out of this. These children and their families deserve some justice.
ACMay 9, 2012 at 3:46 pm
My 13 year old son committed suicide 2 months after starting Focalin. We were never warned to watch for suicide. I was physically sick when I found out that the company has known about this possible side effect, but refused to label their product. I need a lawyer. Can anyone help me?
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.